Posted by Elizabeth on June 27, 2001, at 9:36:57
In reply to Re: Buspar - is it really helpful for anxiety? » Lynnae, posted by Lynnae on June 27, 2001, at 7:34:41
Some people who have panic disorder also experience milder panic-like symptoms all the time, as you describe. If I were in your situation, I'd want to see an internist/GP to make sure that the autonomic symptoms (jittery or revved-up feelings, tightness in chest, difficulty breathing, etc.) were not due to some sort of cardiovascular or pulmonary problem. Having ruled that stuff out, my first choice for a medication (well, second choice, assuming benzodiazepines hadn't worked) would be a beta blocker like Inderal (propranolol). Since you have thes symptoms constantly, a longer-acting beta blocker might be preferable (propranolol only works for about 4 hours -- there is a sustained-release formulation, Inderal LA, but it's rather expensive). Also, cardioselective beta blockers (e.g., atenolol) don't work very well for that kind of stuff. Beta blockers can make asthma and some kinds of cardiac arrhythmias worse, so if you turn out to have one of those conditions then you need to get it treated appropriately.
I hope the exercise helps you (it almost certainly won't hurt!). I guess I was pretty lucky that I had such an easy time losing all the weight (upwards of 50 lbs) that I gained when I was taking Nardil (although I don't recommend my method -- "the depression diet").